Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Los Angeles, CA

August 14, 2004Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 14, 2004, 3:30 PM PDT for Los Angeles County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 3:30 PM PDT (22:30 UTC)
Expired
Aug 14, 2004, 5:00 PM PDT
In force
90 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 142233
FFWLOX
CAC037-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 PM PDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 500 PM PDT

* AT 325 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
  STRONG THUNDERSTORMS ACROSS EASTERN LOS ANGELES COUNTY...EXTENDING
  FROM LAKE LOS ANGELES TO BIG PINES IN THE EASTERN SAN GABRIEL 
  RANGE. THIS LINE OF STORMS HAS BEEN NEARLY STATIONARY...MAKING
  THE EASTERN PORTION OF THEN ANTELOPE VALLEY AND SAN GABRIEL RANGE
  VULNERABLE TO FLASH FLOODING UNTIL 5 PM. RAINFALL RATES OVER ONE
  INCH PER HOUR WILL BE LIKELY WITH THIS STRONG LINE OF STORMS.
    
  
* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE LAKE LOS   
ANGELES...PEARBLOSSOM...BIG PINES. HIGHWAYS 18 AND 138 WILL BE ESPECIALLY
VULNERABLE TO FLASH FLOODING. 

FOLLOW DIRECTIONS OF EMERGENCY PREPAREDNESS OFFICIALS AND EVACUATE IF
REQUESTED TO DO SO. PERSONS IN THE WARNING AREA SHOULD BE PREPARED TO
MOVE IMMEDIATELY...WITHOUT WAITING FOR INSTRUCTIONS...IF HEAVY FLOWS
OF WATER OR DEBRIS ARE OBSERVED IN THEIR AREA.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.


LAT...LON 3465 11766 3423 11765 3431 11792 3467 11791

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:30 PM PDT, 2 hours earlier.

Area forecast discussion, Aug 14, 1:30 PM PDT, 2 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
130 PM PDT SAT AUG 14 2004

.SHORT TERM...
LOTS OF CONVECTIVE ACTIVITY TO OUR EAST BUT SO FAR OUR AREA HAS BEEN
VERY QUIET. WILL LEAVE IN THE LOW POPS FOR OUR EASTERN MOUNTAINS AND
ANTELOPE VALLEY THIS EVENING.

AFTERNOON SAT IMAGERY LOOKS VERY SIMILAR TO FRIDAY WITH MARINE LYR
CLOUDS AGAIN WELL OFFSHORE. FOR AREAS SOUTH OF PT CONCEPTION WILL
KEEP SKIES MOSTLY CLEAR TONIGHT EXCEPT FOR THE LA COUNTY COAST WHERE
ILL PUT IN PATCHY LOW CLOUDS AND FOG.

TEMPS TODAY RUNNING VERY SIMILAR TO SATURDAY EXCEPT FOR 5 TO 10
DEGREES OF COOLING IN THE SLO VALLEYS AND MTNS. LOOKS LIKE THE
DEEPER MARINE LYR NOTED ON THE 12Z VBG SOUNDING ALLOWED SOME COOLER
MARINE AIR TO FILTER INLAND.

VERY LITTLE CHANGE IN TEMPS SUNDAY. MODELS INDICATE LESS IN THE WAY
OF MID LVL MOISTURE SUNDAY OVER OUR AREA SO IM GOING TO KEEP THE
MTNS AND ANTELOPE VALLEY ZONES DRY.

AS THE UPPER RIDGE STRENGTHENS MONDAY AND TUESDAY, HIGHS WILL BE
INCHING UPWARD WITH VALLEY HIGHS BACK INTO THE LOWER 100S AGAIN.

.LONG TERM...
VERY LITTLE OVERALL CHANGE THROUGH NEXT WEEK, THOUGH IT DOES LOOK
LIKE TEMPS WILL PEAK ON TUESDAY AND WEDNESDAY BEFORE COOLING
SLIGHTLY AT THE END OF THE WEEK. LITTLE OR NO THREAT OF CONVECTION.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WOFFORD
Hazardous weather outlook, Aug 14, 6:00 AM PDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT AUG 14 2004

CAZ034>041-044>047-051>054-059-087-088-141300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS OF
LOS ANGELES AND VENTURA COUNTIES...AND ACROSS THE ANTELOPE VALLEY
THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT FORM TODAY WILL MOVE
SLOWLY AND MAY PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:29 PM PDTSevere Thunderstorm WarningLOXLos Angeles46 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.